Leukemia Drug Toxic at Higher Doses

Lenalidomide can lead to tumor flare in chronic lymphocytic leukemia

THURSDAY, April 24 (HealthDay News) -- Higher doses of lenalidomide can lead to serious adverse outcomes including tumor flare in patients with chronic lymphocytic leukemia (CLL), according to a study published online April 21 in the Journal of Clinical Oncology.

Leslie A. Andritsos, M.D., of The Ohio State University in Columbus and colleagues describe the serious adverse events experienced by four consecutive patients with relapsed CLL who were treated with high-dose (25 milligrams per day for 21 days of a 28-day cycle) lenalidomide.

The researchers found that three patients experienced tumor flare with dramatic and painful lymph node enlargement. Two of these patients were hospitalized and one died. The fourth patient developed sepsis and renal failure. In vitro studies showed that lenalidomide induced B-cell activation corresponding with the degree of tumor flare.

"Lenalidomide administered at 25 mg/d in relapsed CLL is associated with unacceptable toxicity; the rapid onset and adverse clinical effects of tumor flare represent a significant limitation of lenalidomide use in CLL at this dose," Andritsos and colleagues conclude.

Two authors report financial relationships with Celgene Corp.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing